Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 11, 2025, 2:18 PM CDT for Wapello County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2025, 2:18 PM CDT (19:18 UTC)
- Expired
- Jul 11, 2025, 2:48 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
897
WFUS53 KDMX 111918
TORDMX
IAC179-112000-
/O.NEW.KDMX.TO.W.0012.250711T1918Z-250711T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
218 PM CDT Fri Jul 11 2025
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Eastern Wapello County in southeastern Iowa...
* Until 300 PM CDT.
* At 218 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ottumwa, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ottumwa around 225 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Agency.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4093 9238 4098 9247 4116 9235 4116 9218
4103 9218
TIME...MOT...LOC 1918Z 214DEG 21KT 4101 9237
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Jimenez2 follow-up statements
099
WWUS53 KDMX 111928
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
228 PM CDT Fri Jul 11 2025
IAC179-112000-
/O.CON.KDMX.TO.W.0012.000000T0000Z-250711T2000Z/
Wapello IA-
228 PM CDT Fri Jul 11 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN WAPELLO COUNTY...
At 228 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Agency, or 5 miles northeast of Ottumwa, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wapello County, including the following locations...
Agency.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4098 9228 4104 9238 4116 9235 4116 9218
4103 9218
TIME...MOT...LOC 1928Z 214DEG 21KT 4106 9232
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Jimenez029
WWUS53 KDMX 111948
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
248 PM CDT Fri Jul 11 2025
IAC179-111957-
/O.CAN.KDMX.TO.W.0012.000000T0000Z-250711T2000Z/
Wapello IA-
248 PM CDT Fri Jul 11 2025
...THE TORNADO WARNING FOR NORTHEASTERN WAPELLO COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Iowa.
LAT...LON 4098 9228 4104 9238 4116 9235 4116 9218
4103 9218
TIME...MOT...LOC 1945Z 214DEG 21KT 4115 9224
$$
JimenezWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 11, 12:52 PM CDT, 1 hour 26 minutes earlier. Its key messages:
- Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts.
- Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening.
- Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 3 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain.
Area forecast discussion, Jul 11, 12:52 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1252 PM CDT Fri Jul 11 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts. - Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening. - Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 3 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain. && .DISCUSSION... Issued at 104 AM CDT Fri Jul 11 2025 A long lived MCS with damaging winds will continue to propagate east across the I-80 corridor early this morning, sustained by a low level jet and along a gradient of steep mid level lapse rates and downdraft CAPE. In this wake of this leading MCS, training convection along a stationary front sustained by the low level jet with a precipitable water axis around 2.00 inches will yield heavy rainfall and a flash flood threat between US Highways 34 and 20. Rainfall totals between 2.00 and 3.00 inches are likely for many locations, with locally higher amounts in excess of 4.00 inches. A Flood Watch remains in effect for these areas until 7 am CDT this morning. For this afternoon and evening, another round of strong to severe storms with heavy rainfall is expected. Issued a second Flood Watch for the Waterloo through Corydon areas and points east for another round of heavy rainfall with precipitable water values remaining near 2.00 inches with training convection likely along the slow moving frontal boundary. Additional rainfall amounts of one and a half to three inches are possible for these areas, supported by the HREF LPMM QPF, MPAS CAMS and RRFS. This also aligns well with the WPC Slight Risk in the Excessive Rainfall Outlook for today (level 2 out of 4). Regarding the Severe Risk for today, SPC has much of south central into eastern Iowa in a Slight Risk for severe thunderstorms (level 2 out of 5), with a small part upgraded to Enhanced Risk (level 3 out of 5). Plentiful moisture and buoyancy with MLCAPE on the order of 2000-3000 j/kg with daytime heating will be in place along and ahead of a slow moving frontal boundary. Deep layer shear around 30-40kts augmented by an approaching shortwave this afternoon will promote another round of severe thunderstorms. Outflow boundaries from morning convection will have to be sorted out for their mesoscale impacts on the thermodynamic and kinematic setup. Still, initial supercell structures are favored with a tornado or two possible with large low level curvature in the forecast hodographs and low cloud bases. As storms become more numerous in the late afternoon and evening, upscale growth is expected with damaging winds becoming the primary threat. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1245 PM CDT Fri Jul 11 2025 Scattered thunderstorms are the main concern for today. Storms are already ongoing, and additional development is expected this afternoon. These storms could produce hail and wind. Did add a mention of wind for KOTM, but KALO and KDSM will have to be watched as well. Storms will move east this evening, with light winds overnight and some patchy fog/stratus possible. Expect MVFR/VFR conditions on Saturday. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for IAZ038-039-049-050- 059>062-072>075-084>086-095>097. && DISCUSSION...Jimenez AVIATION...MPX
Hazardous weather outlook, Jul 11, 2:31 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 231 AM CDT Fri Jul 11 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 231 AM CDT Fri Jul 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Flood Watch for Flash Flooding between US Highways 34 and 20 through 7AM CDT this morning. Widespread rainfall totals between 2 and 3 inches with locally higher amounts. Flood Watch for Flash Flooding for the remainder of the day Friday from the Waterloo through Corydon areas and points east for another round of heavy rainfall this afternoon and evening. Scattered Severe Thunderstorms this afternoon and evening across portions of central Iowa (risk level 2 out of 5). Damaging winds and a tornado or two are the primary threats in addition to heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms Saturday. Severe weather is not expected. Thunderstorms return to the forecast Tuesday and Wednesday across central Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. Rainfall reports are also appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:47 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 43 min |
| Jul 10, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 35 min |
| Jul 10, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more | 55 min |
| Jul 10, 11:45 PM CDT | Tornado Warning | DMX | Guthrie | 30 min |
| Jul 11, 12:04 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 71 min |
| Jul 11, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| Jul 11, 1:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 56 min |
| Jul 11, 1:40 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Poweshiek, Tama | 65 min |
| Jul 11, 3:09 AM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 2:27 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 48 min |
| Jul 11, 2:38 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 23 min |
| Jul 11, 3:42 PM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
| Jul 11, 3:51 PM CDT | Flash Flood Warning | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Jul 11, 3:58 PM CDT | Tornado Warning | DMX | Taylor | 32 min |
| Jul 11, 4:19 PM CDT | Tornado Warning | DMX | Clarke | 26 min |
| Jul 11, 6:44 PM CDT | Areal Flood Warning | DMX | Black Hawk | 4 hr |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.